MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION STENTS I-CAST; PROSTHESIS, TRACHEAL, EXPANDABLE

ATRIUM MEDICAL CORPORATION STENTS I-CAST; PROSTHESIS, TRACHEAL, EXPANDABLE
Model Number 85445
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/16/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Follow-up report will be submitted upon completion of investigation.
 
Event or Problem Description
Icast was inserted through sheath in femoral artery to deploy in renal artery.When the physician went to inflate the balloon, the balloon barely inflated.We noticed that there was a leak where the icast¿s catheter connects to its plastic hub where you connect the insufflator.The icast box was in mint condition so it wasn¿t a shipping or handling issue that may have caused this.The field sales rep, was in the case and saw there was no error on the user end.The physician had to have a staff member pinch where it was leaking so he could inflate the best he could to semi-deploy the stent in order to retrieve the device.
 
Additional Manufacturer Narrative
Additional information section: a.1, d.10 & d.11.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Based on the details of the complaint a leak at the inflation manifold was noted during the procedure.When the physician went to inflate the balloon, the balloon barely inflated.The clinician claims that it was noticed that there was a leak where the icast¿s catheter connects to its plastic hub where you connect the insufflator.The icast box was in mint condition so it wasn't a shipping or handling issue that may have caused this.I, the field sales rep, was in the case and saw there was no error on the user end.The physician had to have a staff member pinch where it was leaking so he could inflate the best he could to semi-deploy the stent in order to retrieve the device.Upon review of the returned device it was noticed that the stent was no longer on the balloon as it was delivered during the procedure.The balloon was in the deployed state and the overall condition of the device was good.To determine where the leak was coming from a 20cc syringe with a gauge was attached to the catheter and the water within the syringe was dyed blue to better detect the location of the leak.Upon inflation to nominal inflation pressure of 8atm per the product label a very slow drip was seen coming from underneath the strain relief of the manifold.Under closer examination it appears as there was a small channel through the adhesive bond.To determine how extensive the leak was the pressure of the syringe was increased from the nominal inflation pressure of 8atm to the rated burst pressure of 12atm.The pressure dropped from 12atm to 11atm in a minute¿s time indicating that the leak was not extensive and would have easily deployed the stent without the need of assistance.The balloon was then deflated without issue.The balloon completely deflated and as the vacuum continued small air bubbles could be seen traveling through the channel under the manifold where the path was and entering the syringe.The balloon completely deflated.Using a uv light under the guidance of the manufacturing engineer the manifold was illuminated with the uv light.The uv light creates a florescence of the adhesive primer used while bonding the catheter shaft to the manifold.The light showed that the primer used was not evenly applied to the catheter shaft prior to bonding.When the study vacuum was left air bubbles were seen traveling through the area where the leak was under the product manifold.The instructions for use (ifu) specify the following in regards to prepping the device for use.Next, attach the prefilled syringe to the inflation lumen (labeled i on the catheter hub) and draw back on the syringe applying negative pressure to the catheter for 20-30 seconds (making sure you hold the syringe in an upright position so the air rises to the top of the syringe), then release the pressure by gently letting go of the syringe plunger (keeping syringe in an upright position).Release of the pressure by the syringe will allow fluid from the syringe to fill the inflation lumen.Important: do not apply positive pressure to the balloon.This important step removes the air from the inflation lumen and balloon, allowing the contrast/saline mixture to fill into the folded balloon.This procedure helps provide for a more uniform inflation of the balloon during stent deployment.Repeat steps 5 and 6 until all air in the delivery catheter is expelled or removed.Repeat these steps at least 3 times.Most institutions using balloon expandable stents repeat the priming process a minimum of 3 times to ensure removal of all residual air prior to patient use.Based on the description of the complaint as received a leak should have been noticed during the preparation of the device as air would have been continuously entering the syringe and seen as rapid bubbling.However the returned device did not have a gross leak as indicated in the case details as the rated burst pressure of 12atm was achieved and was able to be maintained with slight manipulation of the syringe with minimal leaking.During the process of manufacturing the manifold or inflation port of the catheter is glued in place using an ultraviolet curing process.The manufacturing procedure details the proper application of the primer adhesive and the use of the uv light to show that the primer is applied properly and evenly.The device history records in regards to procedure show that all devices passed this requirement and that the equipment was set up properly.During the subsequent manufacturing procedure the manifold bond is pressure tested to ensure the integrity of the bond.Manufacturing procedure 100% pressure tests each unit at the rated burst pressure listed on the product label (12atm).Prior to conducting this leak check the proper operation or set up of the leak check equipment is conducted using a leak standard.A second operator is then responsible for checking that the first operator has chosen the proper program.During the testing of the lot of catheters if a catheter fails the leak check the manifold is removed from the catheter shaft immediately with a razor blade and the manifold discarded.Based on the details of the complaint and the returned product investigation the complaint has been confirmed and will be escalated to a capa request.It is important to note that although the leak was present the balloon was able to reach nominal inflation pressure as well as the rated burst pressure and was able to be deflated fully.This is important as the stent would be fully deployed and the balloon able to be withdrawn back through the sheath.
 
Event or Problem Description
N/a.

Brand Name
STENTS I-CAST
Common Device Name
PROSTHESIS, TRACHEAL, EXPANDABLE
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer (Section G)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer Contact
lori gosselin
40 continental blvd
merrimack, NH 
MDR Report Key12352033
Report Number3011175548-2021-00872
Device Sequence Number3736422
Product Code JCT
UDI-Device Identifier00650862854459
UDI-Public00650862854459
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/03/2023
Device Model Number85445
Device Catalogue Number85445
Device Lot Number463971
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/16/2021
Supplement Date Received by Manufacturer08/27/2021
02/18/2022
Initial Report FDA Received Date08/22/2021
Supplement Report FDA Received Date09/09/2021
02/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/04/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
.035 AMPLATZ WIRE.
Patient Age66 YR
Patient SexMale
Patient Weight91 KG